Flash Flood, Stutsman
- When
- May 20, 7:16 PM CST to 9:00 PM CST
- Where
- Stutsman County, Medina
- Reported by
- AMATEUR RADIO
- Coordinates
- 46.883, -99.300
A series of strong thunderstorms passed through Stutsman County, many along the same path, creating a path of heavy rain along interstate 94. 50 inches of rain fell along with nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A series of strong thunderstorms passed through Stutsman County, many along the same path, creating a path of heavy rain along interstate 94. The pathway included the city of Jamestown where reports of over 1.50 inches of rain fell along with nickel size hail. A number of city streets were flooded along with the railroad viaduct. A number of streets were temporarily barricaded. Traffic caused wave action problems in a number of residential areas which forced flood waters to flow up to homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 20, 1:05 PM CST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 205 PM CDT FRI MAY 20 2005 .SHORT TERM... TONIGHT THROUGH MONDAY NIGHT... THE BIGGEST CONCERN AT THIS TIME IS THE THREAT OF SEVERE THUNDERSTORMS IN THE EAST THIS AFTERNOON AND IN THE WEST TONIGHT. HIGH DEWPOINTS AND SOLAR HEATING MAY CAUSE A FEW SEVERE STORMS IN THE EAST THIS AFTERNOON. IN THE WEST...A DEVELOPING SURFACE LOW IS DRAWING HIGHER DEWPOINTS INTO THE SOUTHERN HALF OF THE CWA...AND A SHORT WAVE IS APPROACHING FROM THE SOUTHWEST. ENOUGH DESTABILIZATION SHOULD OCCUR BY SUNSET IN WESTERN ND FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL MOVE EAST DURING THE EVENING. DEWPOINTS IN THE NORTHWEST ARE ONLY IN THE 30S THIS AFTERNOON...BUT THEY WILL RISE THIS EVENING AS SURFACE LOW DEVELOPS. THEN ON SATURDAY THERE WILL BE EXPLOSIVE DEVELOPMENT OF AN UPPER LOW CENTERED JUST NORTH OF THE NORTH DAKOTA BORDER. COUPLING BETWEEN THE SURFACE AND UPPER SYSTEM WILL CAUSE A PROBLEM WITH WINDS. AS USUAL...THE HIGHEST WIND GUSTS WILL PROBABLY OCCUR OVER THE HIGHER TERRAIN OF THE SOUTHWEST. SUNDAY AND MONDAY WILL SEE RIDGING ALOFT...BUT SOUTHWEST FLOW WILL RETURN AGAIN BY MONDAY NIGHT. .LONG TERM... TUESDAY THROUGH FRIDAY... FAST WESTERLY FLOW BUILDS ACROSS THE NORTHERN PLAINS ON TUESDAY WHICH EVOLVES INTO A CANADIAN LOW BY THURSDAY. SHORTWAVE ENERGY IN THE AREA ON TUESDAY MAY CREATE SOME SHOWERS AND THUNDERSTORMS AND RETURN AGAIN LATE WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL DOWN DURING THIS PERIOD AS DAMP WEATHER RETURNS. && .BIS WATCHES/WARNINGS/ADVISORIES... ...HIGH WIND WATCH SOUTHWEST SATURDAY... ...WIND ADVISORY CENTRAL AND NORTHWEST SATURDAY... LM/JENSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 502 AM CDT FRI MAY 20 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211001- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 502 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER WESTERN NORTH DAKOTA...AND OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT...WITH HEAVY RAIN ALSO EXPECTED. .DAYS TWO THROUGH SEVEN... ON SATURDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 AND 50 MPH ARE FORECAST OVER WESTERN AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. VINING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL JAMESTOWN 46.91N 98.70W
05/20/2005 0.88 INCH STUTSMAN ND AMATEUR RADIO
&&
KWELKThe Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450433.